Heroin is a powerful, addictive opioid that is illegal in the United States. Heroin, especially mixed with fentanyl, has become a prevalent issue throughout America in the past few years. Over 948,000 Americans reported using heroin. In 2016, 170,000 Americans tried heroin for the first time, nearly double the number from 2017. Unfortunately, for most people, it’s not a drug you can try once or partake in occasionally, as heroin is highly addictive. To better understand if you or a friend is becoming addicted to heroin, it’s essential to know and recognize opioid abuse symptoms.
Suspicious Situations and Signs That May Indicate Heroin Use
If you recognize some of these suspicious signs of addiction or situations in yourself or others, consider that it might indicate your heroin use is turning into an addiction:
- Opioid eyes: The pupils contract and turn small. Often, this isn’t noticeable unless you’re looking for it.
- Opioid withdrawal flu symptoms: The person may experience a runny nose, excessive sweating and muscle aches, all of which are known as “flu symptoms of opioid abuse.” An individual may incorrectly assume they have the flu when in reality, they are experiencing withdrawal symptoms. If you experience withdrawal symptoms, it means your body has become reliant on the drug and you’re likely battling an addiction.
- Irritability: It may seem like an attitude problem, but the individual is continuously irritable for no apparent reason.
Opioid abuse symptoms aren’t always clear. They can often be explained away as the flu, feeling under the weather or being in a funk or bad mood. This doesn’t mean these warning signs should be ignored. If the addiction is allowed to grow, more severe symptoms will start to present themselves.
Telltale Signs of Heroin Use
After some time using heroin consistently, an individual may start to show some more obvious, telltale signs of heroin use. These symptoms include:
- Significant weight loss
- Changes in behavior, such as not caring about friends, work, family or hobbies
- Vein damage
- Emotional instability (mood swings, paranoia, unprovoked outbursts)
- Liver damage
- Severe constipation
- Inability to concentrate and difficulties making decisions
- Scabs or sores on the body from obvious intravenous use
- Social effects including losing a job, negative impacts on personal relationships, financial problems, becoming homeless or getting an infectious disease from sharing needles (such as HIV)
These advanced symptoms are so prevalent and consistent in the individual that they’re much easier for friends and family to spot. However, the drug user may be in denial and still refuse to accept that an addiction has taken over.
What Causes Opioid Abuse Symptoms and Signs?
As heroin is such a powerful drug, most symptoms and signs of addiction stem from the body becoming reliant on the substance. There are two leading causes of symptoms: mental addiction and physical addiction.
Physical causes of opioid abuse symptoms are when the body begins to want and need the drug above all else. The person loses their appetite because all they want is drugs. They stop caring that they’re acquiring vein damage or visible sores on their body. And, they find themselves severely constipated all the time.
The mental symptoms can feel like a gradual decline. It might just start with irritability and not wanting to interact with others. Eventually, this starts to progress, and the addict’s priorities shift. When they aren’t high, they go through withdrawal symptoms such as depression, insomnia, mood swings and the inability to focus on tasks. They stop caring about work, their goals and ambitions or their relationships.
Both the body and the mind have become so addicted to the drug that nothing else is a priority anymore.
Heroin Symptoms Can Be Confusing
It’s important to realize that heroin symptoms can be complex. Some individuals may gradually decline into a state of severe addiction, while others do so in just weeks. So one individual may seem like they have a cold and are irritable for a few months when in reality, they’re starting to abuse opioids frequently. On the other hand, others will start showing the most obvious signs, like scabs and weight loss, in what seems like an overnight fashion.
As heroin addiction can present itself differently in people, it’s crucial to understand that one symptom is not a precise diagnosis of heroin use. For example, if someone seems like they’ve lost weight dramatically, that could be due to various reasons, such as a healthy diet change or stress. Or, if a person’s pupils are always dilated, they could just be on new depression medication.
When you suspect someone is using heroin, try to look at the picture as a whole. You want to see if they’re displaying several warning signs and if the symptoms seem to be getting worse with time. One sign is not a diagnosis.
Dangers in Ignoring the Warning Signs
People can hide their heroin addiction for a while. They could say they’re feeling under the weather or are stressed out. Individuals can also convince themselves that they don’t have a heroin problem. They can tell themselves that they use it recreationally and have their substance use under control.
However, this is probably not the case, and there is importance in facing opioid abuse. Knowing opioid abuse symptoms is the first step. This way, if the symptoms present themselves in yourself or others, you can recognize them for what they are.
You’ll also be aware of the natural progression of these symptoms. For example, if you’ve convinced yourself that your heroin use is recreational but you can spot that your body is going through withdrawal, then you know you’re beginning to have a problem. Knowing the warning signs allows you to get help early on before the addiction deepens and takes over. You might recognize the opioid withdrawal flu symptoms for what they really are and not dismiss it as a common cold.
Get Help with FHE Health
FHE Health is a professional addiction treatment center that helps individuals get back control over their lives. Heroin addiction can lead to overdose and death, so it’s crucial to seek professional help to overcome this highly addictive substance. At FHE, we take you through detox and medication management and offer both inpatient and outpatient programs. Contact us today to find out how we can help by calling (833) 596-3502.